Colorado, 2012Winter Storm and Winter Weather in Colorado, January 21 to 22, 2012
January 21 to 22, 2012 · NWS GJT · 15 events in 15 counties and zones
A moist and vigorous Pacific trough brought heavy snowfall to most mountain areas and significant snowfall to some lower elevation areas of western Colorado.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and vigorous Pacific trough brought heavy snowfall to most mountain areas and significant snowfall to some lower elevation areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 21, 4:12 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 21, 4:12 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MST SAT JAN 21 2012
CORRECTED IN THE SHORT TERM SECTION
.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
FINALLY THE ARCTIC OSCILLATION HAS GONE NEGATIVE AND COLD AIR IS ON
THE LOOSE ACROSS THE LOWER 48 STATES. IMPRESSIVE STORM BEARS DOWN
ON THE REGION TODAY. ALL THE INGREDIENTS ARE THERE: DEEP MOISTURE
BEARING WARM ADVECTION UPGLIDE TODAY, CYCLONIC JET NOSE DYNAMICS
THIS AFTERNOON WITH A REFLECTED STANDUP COLD FRONT, IMPRESSIVE COLD
ADVECTION TONIGHT WITH MICROPHYSICS SNOW LAYER SATURATED AND WORKING
DOWN TO THE SURFACE OVER THE CONTINENTAL DIVIDE BY SUNDAY ALONG
WITH OROGRAPHIC NW FLOW.
FIRST CONCERN IS WINDS. 700MB SW GRADIENT WINDS INCREASE TO 60KT
THIS AFTERNOON. SE UTAH WIND ADVISORY IS IN GOOD SHAPE. NW COLORADO
PLATEAU NEEDS TO BE WATCHED FOR STRONG MIXING THIS LATE MORNING
AHEAD OF THE WINTER HIGHLIGHTS THERE. N-NE FACING LEE SLOPES MAY
SEE STRONGER GUSTS THAN THE 70MPH MENTIONED IN THE HIGHLIGHTS.
NEXT CONCERN IS THE LONG OVERDUE SNOW. WARM ADVECTION THIS MORNING
WILL GENERALLY LIMIT SNOWFALL TO SW FACING SLOPES. BUT THE MOISTURE
IS IMPRESSIVE WITH 700MB SPECIFIC HUMIDITY OVER 5 G/KG THIS
AFTERNOON...DEEP MOISTURE IN ANY SEASON BUT ESPECIALLY JANUARY. THERE
IS A WEAK OVER-RUNNING SIGNATURE THIS AFTERNOON SO EXPECT MOST VALLEY
BOUNDARY LAYERS TO SATURATE THIS EARLY AFTERNOON. SNOW LEVELS WILL
INITIALLY RANGE FROM 7500FT MSL NORTH TO 8500FT SOUTH...BUT DIABATIC
COOLING WILL QUICKLY LOWER THOSE. IN PRE-FRONTAL FLOW THERE IS
CONDITIONAL INSTABILITY...GREATEST OVER THE WESTERN PORTION OF THE
CWA. SO ADDED A THUNDERSTORM MENTION TO EASTERN UTAH AND FAR NW CO
PLATEAU THIS AFTERNOON AND EARLY EVENING.
THE COLD FRONT SLAMS INTO NE UT/NW CO BEFORE SUNSET UNDER JET
INDUCED Q CONVERGENCE ALOFT. SNOWFALL RATES WILL BE IMPRESSIVE
ALONG THIS BOUNDARY. 2-3 INCHES/HOUR RATES MAY BE EXCEEDED ON NW-
FACING SLOPES. DENDRITIC CRYSTAL GROWTH REGION BEGINS THE AFTERNOON
SATURATED AT AROUND 500MB BUT REMAINS SATURATED AND DIVES BEHIND
THE FRONT TO THE SURFACE BY SUNDAY MORNING. THE FRONT IS THROUGH THE
CWA BY 08Z AND SNOW LEVEL IS INTO ALL VALLEYS. THE BEST SNOW
ACCUMULATIONS ARE EXPECTED IN THE FLATTOPS TO ELK MTNS INCLUDING
THE I-70 CORRIDOR EAST OF GLENWOOD WHERE MORE THAN 2 FEET OF MTN SNOW
ARE POSSIBLE BY SUNDAY AFTERNOON. MOISTURE LINGERS ALONG THE EASTERN
CWA BOUNDARY THROUGH SUNDAY WHERE SHALLOW STRATOCUMULUS MAY CONTINUE
TO PRODUCE ACCUMULATING FLUFFY SNOW THROUGH THE DAY. HIGHLIGHTS THERE
MAY NEED TO BE EXTENDED. DID ADD THE RIFLE AREA TO AN ADVISORY
OVERNIGHT AND WILL NEED TO WATCH GRAND JUNCTION-DELTA-MONTROSE FOR
POSSIBLE ADVISORY SNOWFALL TONIGHT.
OTHERWISE SUNDAY WILL BE COLD AND STABLE ACROSS THE REGION AS FLOW
BEGINS TO BACK TO WEST THEN SW SUNDAY NIGHT. WARM ADVECTION BEGINS
LATE IN THE DAY...BUT SOME LINGERING SHOWERS MAY CONTINUE NEAR THE
CONTINENTAL DIVIDE INTO SUNDAY NIGHT. HEIGHT FALLS BEGIN AGAIN LATE
SUNDAY NIGHT AS THE 110KT JET PUSHES INTO CALIFORNIA. MOISTURE
INCREASES OVER EASTERN UTAH.
.LONG TERM /MONDAY THROUGH SATURDAY/...
NEXT WEATHER MAKER ARRIVES ON MONDAY WITH ANOTHER ROUND OF SNOW
EXPECTED FOR THE FORECAST AREA. SHOULD SEE LIGHT PRECIP BREAK OUT
BY MONDAY AFTERNOON IN WAA PATTERN FAVORING THE SOUTHERN ZONES.
HOWEVER...CONDITIONS WILL BE RATHER STABLE INITIALLY...SO ANY PRECIP
WILL BE ON THE LIGHT SIDE. DYNAMICS IMPROVE BY MONDAY EVENING AS
COLDER AIR ALOFT ARRIVES WITH THE SYSTEM TRYING TO CLOSE OFF ACROSS
EAST CENTRAL ARIZONA. SYSTEM DOES APPEAR TO BE SPLITTING...SO IMPACT
WILL NOT BE AS GREAT AS THE WEEKEND STORM. THAT BEING SAID...MOISTURE
IS SUFFICIENT TO GENERATE HIGHLIGHT WORTHY SNOWFALL ONCE AGAIN...WITH
THE SOUTHERN MOUNTAINS FAVORED BASED ON TRACK OF THE CLOSING LOW.
STILL TIME AND WITH THIS WAVE SHOWING A TENDENCY TO WANT TO SPLIT...
WILL ONLY INCREASE POPS SLIGHTLY AT THIS POINT. RECENT HISTORY
SUGGESTS THE SPLIT WILL HAPPEN WITH ENERGY DIVING SOUTH...WHICH WOULD
SEVERELY LIMIT THINGS IN OUR AREA.
BY LATE TUESDAY...NORTHWESTERLY FLOW BECOMES ESTABLISHED AND LOOKS
TO HOLD IN PLACE THROUGH THURSDAY NIGHT. OUTSIDE OF A FEW WEAK WAVES
CLIPPING THE NORTHERN ZONES...EXPECT DRY CONDITIONS WITH TEMPS
RUNNING NEAR SEASONAL NORMS. THE LATEST ECMWF AND GFS BOTH HINTING
AT ANOTHER SYSTEM DROPPING INTO THE REGION BY THE WEEKEND...
ALTHOUGH TIMING IS OFF AT THIS POINT. WILL CARRY ON WITH PERSISTENCE
FOR NOW WITH ONLY A SLIGHT CHANCE OF SHOWERS FOR THE NORTHERN
MOUNTAINS AS WE MOVE INTO THE WEEKEND.
&&
.AVIATION /FOR 12Z TAF ISSUANCE/...
CEILINGS WILL BE LOWERING FROM WEST TO EAST THIS MORNING WITH
DETERIORATING CONDITIONS IN THE MOUNTAINS. BY 18Z...WIDESPREAD
IFR/MVFR CONDITIONS WILL EXIST WITH STRONG MECHANICAL TURBULENCE
OVER MOUNTAINOUS TERRAIN.
PROBABILITY OF LOW LEVEL WIND SHEAR INCREASES THROUGH THE MORNING
FOR ALL TAF SITES BEFORE INVERSIONS POP IN THE EARLY AFTERNOON. VFR
CONDITIONS WILL BE COMING MVFR WITH OCCASIONAL IFR BEFORE SUNSET IN
SHRASN. IFR CEILINGS AND VSBYS EXPECTED OVERNIGHT IN IMPRESSIVE
SNOWFALL...WITH ONLY PARTIAL CLEARING AFTER 08Z OVER NE UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST SUNDAY
FOR ZONE 017.
WINTER WEATHER ADVISORY FROM 3 PM TODAY TO 9 AM MST SUNDAY
FOR ZONES 001-014.
WINTER STORM WARNING FROM 6 AM TODAY TO NOON MST SUNDAY FOR
ZONES 003-004-009-010-012-013.
WINTER STORM WARNING FROM NOON TODAY TO 9 AM MST SUNDAY FOR
ZONES 018-019.
WINTER STORM WARNING FROM 3 PM TODAY TO NOON MST SUNDAY FOR
ZONES 002-005-008.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
SUNDAY FOR ZONE 007.
UT...WINTER WEATHER ADVISORY FROM 6 AM TODAY TO MIDNIGHT MST
SATURDAY NIGHT FOR ZONES 023-025.
WIND ADVISORY FROM NOON TO 8 PM MST TODAY FOR ZONES
022-027-029.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST SUNDAY
FOR ZONE 028.
&&
SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....JOEHazardous weather outlook, Jan 21, 5:43 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MST SAT JAN 21 2012
COZ001>014-017>023-UTZ022>025-027>029-221245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
543 AM MST SAT JAN 21 2012
...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH
THIS WEEKEND FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW DEVELOPS THIS MORNING ACROSS MUCH OF EASTERN UTAH
AND WESTERN COLORADO. THE SNOW WILL BECOME HEAVY AT TIMES THIS
AFTERNOON AND WILL CONTINUE THROUGH TONIGHT. A STRONG COLD FRONT
WILL ALSO PUSH THROUGH THE REGION THIS EVENING...USHERING IN MUCH
COLDER AIR AND ALLOWING ANY VALLEY RAIN TO FLIP OVER TO SNOW BY
MIDNIGHT.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...JUST ALONG AND BEHIND THE ADVANCING COLD FRONT.
SNOWFALL ACCUMULATIONS WILL EXCEED A FOOT OVER MOST OF THE
WESTERN COLORADO MOUNTAINS WITH LIGHTER AMOUNTS EXPECTED OVER
THE MOUNTAINS IN EASTERN UTAH. VALLEY SNOWFALL AMOUNTS WILL BE
GREATEST AT ELEVATIONS ABOVE 6000 FEET.
STRONG SOUTHWEST WINDS WILL ALSO OCCUR OVER SOUTHEAST UTAH TODAY...
WITH WIND SPEEDS APPROACHING 45 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY SNOW WILL BE WINDING DOWN ACROSS EASTERN UTAH AND WESTERN
COLORADO ON SUNDAY AS THE STORM DEPARTS TO THE EAST.
ANOTHER STORM PUSHES IN BY MONDAY AFTERNOON AND WILL BRING MORE SNOW
TO THE REGION THROUGH TUESDAY AFTERNOON. DRIER WEATHER THEN RETURNS
TO CLOSE OUT THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
PLEASE REPORT ANY WIND DAMAGE OR SIGNIFICANT SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Storm, Elkhead and Park Mountains
- When
- January 21, 6:00 AM MST to January 22, 5:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 16 inches. Locally higher amounts included 19 inches at the Tower SNOTEL site. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- January 21, 10:00 AM MST to January 22, 3:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 10 inches above the 6500 foot level. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- January 21, 10:00 AM MST to January 22, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 20 inches. Locally higher amounts included 2 feet at the Park Reservoir SNOTEL site. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- January 21, 10:00 AM MST to January 22, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 21 inches. Locally higher amounts included 29 inches at the Silverton Ski Area. Wind gusts of 20 to 45 mph produced areas of blowing and drifting snow. Locally stronger winds included gusts to 57 mph on Kendall Mountain.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- January 21, 10:00 AM MST to January 22, 5:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 10 inches. Locally higher amounts included 14 inches at Columbine Pass. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 21, 11:00 AM MST to January 22, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 22 inches. Locally higher amounts included 26 inches on Schofield Pass. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 21, 11:00 AM MST to January 22, 5:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall ranged from 9 to 18 inches. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 21, 12:00 PM MST to January 22, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 17 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- January 21, 12:00 PM MST to January 22, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall ranged from 12 to 20 inches. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Debeque to Silt Corridor
- When
- January 21, 12:00 PM MST to 7:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 5 inches across most of the area.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 21, 12:00 PM MST to January 22, 4:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 6 inches. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- January 21, 1:00 PM MST to January 22, 5:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 6 inches, with locally higher amounts to 7 inches. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- January 21, 2:00 PM MST to January 22, 5:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 6 inches across most of the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- January 21, 3:00 PM MST to January 22, 5:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 6 inches. Locally higher amounts included 8 inches at Black Canyon of the Gunnison National Park.
Winter Weather, Central Yampa River Basin
- When
- January 21, 10:00 PM MST to January 22, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall ranged from 2 to 4 inches over half of the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355684, 355682, 355685, 355690, 355693, 355687, 355688, 355686, 355689, 355694, 355697, 355696, 355695, 355692, 355691.